Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 117, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 27, 2023, 6:28 AM CDT for Chisago County, Minnesota; Polk County, Wisconsin. It was in force for 32 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2023, 6:28 AM CDT (11:28 UTC)
- Expired
- Jul 27, 2023, 7:00 AM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chisago County, MN, Polk County, WI
The radar
The Minneapolis radar (KMPX), 93 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 6:36 AM CDT | HAIL 1 | 3 Se Harris, MN | Time estimated based on radar. |
| Jul 27, 6:38 AM CDT | TSTM WND DMG | Harris, MN | Delayed report, time estimated from radar. Tree down on a house in Harris from morning storms. |
| Jul 27, 6:45 AM CDT | HAIL 0.88 | 2 N North Branch, MN | |
| Jul 27, 7:00 AM CDT | HAIL 1.75 | 7 Nne Center City, MN | Delayed report, time esimated from radar. Hail quarter to golfball in Almelund, with some vehicle damage reported. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2579 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
238
WUUS53 KMPX 271128
SVRMPX
MNC025-WIC095-271200-
/O.NEW.KMPX.SV.W.0117.230727T1128Z-230727T1200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
628 AM CDT Thu Jul 27 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Central Chisago County in east central Minnesota...
Southwestern Polk County in northwestern Wisconsin...
* Until 700 AM CDT.
* At 627 AM CDT, a severe thunderstorm was located near North Branch,
or 10 miles east of Cambridge, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Croix Falls, Balsam Lake, Centuria and Milltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4554 9239 4530 9260 4551 9302 4555 9303
4556 9311 4558 9315 4559 9315 4561 9314
4567 9307
TIME...MOT...LOC 1127Z 283DEG 36KT 4557 9302
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dye1 follow-up statement
174
WWUS53 KMPX 271144
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
644 AM CDT Thu Jul 27 2023
MNC025-WIC095-271200-
/O.CON.KMPX.SV.W.0117.000000T0000Z-230727T1200Z/
Chisago MN-Polk WI-
644 AM CDT Thu Jul 27 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR EAST CENTRAL CHISAGO AND CENTRAL POLK COUNTIES...
At 644 AM CDT, a severe thunderstorm was located 9 miles north of
Center City, or 22 miles east of Cambridge, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Osceola, St. Croix Falls, Balsam Lake, Taylors Falls, Centuria,
Milltown, Dresser, Shafer, Wolf Creek, Cushing and Wild River State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4554 9239 4530 9260 4552 9295 4563 9285
TIME...MOT...LOC 1144Z 283DEG 36KT 4553 9278
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DyeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:22 AM CDT, 6 minutes earlier.
Area forecast discussion, Jul 27, 6:22 AM CDT, 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
622 AM CDT Thu Jul 27 2023
.DISCUSSION...(Today through Wednesday)
Issued at 329 AM CDT Thu Jul 27 2023
KEY MESSAGES:
- Dangerous heat continues today with an Excessive Heat Warning in
effect from the Twin Cities metro up the Minnesota River Valley to
Mankato.
- Another round of storms is expected to fire sometime between this
afternoon and Friday morning, some of these storms could be strong
to severe.
- Temperatures fall back down into near to slightly above normal for
the next week with highs generally in the 80s.
Today through Friday morning... The area of the strongest warm air
and moisture advection will continue moving east today. Overnight
this area saw thunderstorms with some isolated severe weather in
northern Minnesota. These storms have been weakening as they move
away from the primary forcing mechanism. The heat and humidity that
we saw in the eastern Dakotas and western Minnesota yesterday will
shift east into the rest of Minnesota and western Wisconsin today.
This means high temperatures in the mid to upper 90s with a few
isolated 100s possible. Central Minnesota should see some cooler
air thanks to an approaching cold front, but still warm air with
highs in the lower 90s. These temperatures combined with dew points
holding around 70 will see heat index values of 100 to 106. Some of
the highest values run along the eastern part of the Minnesota River
Valley and in this area we have issued an Excessive Heat Warning for
today. With all this heat and humidity present we will build
significant instability with over 2500 and possibly 3000 J/kg of
MLCAPE forecast. With the passage of a cold front this afternoon
through Friday morning we will likely see convective initiation
occur along or ahead of it. Shear should be sufficient for organized
cells, but does not look to be as high end as the CAPE potential.
Initial storm mode would favor isolated cells firing along and ahead
of the cold front with upscale growth into a linear system expected
later in the night. The flow at 850 mb could also support a sustained
linear system well into the overnight period as the diurnal
instability falls. Overall this looks like a strong setup for
thunderstorms and at least some isolated severe. Looking into CAM
solutions the timing of CI is what remains less certain. The timing
of this CI will have an impact on the severe threat we see as the
longer it takes the less likely we are to see the isolated phase of
this event. With this instability profile the isolated cell phase
could see large hail and any linear mode would favor more of a wind
threat. By the end of Friday morning all storms should be to our
south or east as the front will have passed through our area.
Friday afternoon through Thursday... Friday afternoon will be cooler
in the post-frontal airmass. Still likely to see above normal
temperatures though with highs remaining in the mid to upper 80s as
the cooler air advecting in does not setup until Saturday. This
still fairly warm and moist airmass on Friday should favor some
airmass thunderstorms, but any chances for severe would be more
likely in the early morning (mentioned above). By Saturday though we
should fall into near normal temperatures. We will stay here through
Monday until the next round of heat starts to build in by the middle
of next week. The cooler period also be a dry period under higher
pressure. It won't be until the heat moves back in by the middle of
next week that rain chances return again.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 622 AM CDT Thu Jul 27 2023
The morning thunderstorms should avoid any terminal areas with VFR
and light winds expected for the rest of the morning and afternoon.
This evening into Friday morning will see another round of activity
at most terminals. Chances get better to the east with no mention of
TS at AXN and RWF to prob groups for the rest of MN and tempo in WI.
The start time of the storms remains uncertain, but hopefully will
become clearer with the nest issuance of TAFs. Fairly high confidence
in the storms occurring, it is just uncertainty in the coverage and
timing of the storms.
KMSP... No concerns through afternoon. Thunderstorms are likely
somewhere in eastern Minnesota this evening into tonight, but exact
location and start time remain uncertain so kept the prob group for
now.
/OUTLOOK FOR KMSP/
Sat...VFR. Wind N 5-10 kts.
Sun...VFR. Wind NW 5-10 kts.
Mon...VFR. Wind SW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for Brown-Chippewa-
Chisago-Goodhue-Isanti-Kandiyohi-Lac Qui Parle-McLeod-Meeker-
Redwood-Renville-Rice-Sherburne-Swift-Wright-Yellow Medicine.
Heat Advisory until noon CDT today for Anoka-Blue Earth-Carver-
Dakota-Hennepin-Le Sueur-Nicollet-Ramsey-Scott-Sibley-
Washington.
Excessive Heat Warning from noon today to 8 PM CDT this evening for
Anoka-Blue Earth-Carver-Dakota-Hennepin-Le Sueur-Nicollet-
Ramsey-Scott-Sibley-Washington.
Heat Advisory from noon today to 8 PM CDT this evening for
Faribault-Freeborn-Martin-Steele-Waseca-Watonwan.
WI...Heat Advisory until 8 PM CDT this evening for Pierce-St. Croix.
Heat Advisory from noon today to 8 PM CDT this evening for Chippewa-
Dunn-Eau Claire-Pepin-Polk.
&&
DISCUSSION...NDC
AVIATION...NDCHazardous weather outlook, Jul 27, 3:02 AM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 302 AM CDT Thu Jul 27 2023 MNZ060>063-067>070-075-076-083-280815- Hennepin-Anoka-Ramsey-Washington-Sibley-Carver-Scott-Dakota- Nicollet-Le Sueur-Blue Earth- 302 AM CDT Thu Jul 27 2023 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and south central Minnesota. .DAY ONE...Tonight. Excessive heat is expected today with Heat Index values around 105 degrees this afternoon. Severe thunderstorms are possible late this afternoon through the overnight hours. Large hail & damaging winds are the main hazards, along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Friday, along with the chance for isolated severe weather. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>045-047>059-064>066-073-074-077-078-082-084-085-091>093- WIZ014>016-023>028-280815- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Yellow Medicine-Renville-McLeod-Redwood- Brown-Rice-Goodhue-Watonwan-Waseca-Steele-Martin-Faribault- Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire- 302 AM CDT Thu Jul 27 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Hot and humid again today with heat index values around 100 this afternoon. Severe thunderstorms are possible late this afternoon through the overnight hours. Large hail & damaging winds are the main hazards, along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible Friday, along with the chance for isolated severe weather. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Special weather statement, Jul 27, 5:31 AM CDT, 57 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 531 AM CDT Thu Jul 27 2023 MNZ044-045-052-271100- Isanti MN-Mille Lacs MN-Kanabec MN- 531 AM CDT Thu Jul 27 2023 ...A strong thunderstorm will impact portions of southern Kanabec, southeastern Mille Lacs and northwestern Isanti Counties through 600 AM CDT... At 531 AM CDT, Doppler radar was tracking a strong thunderstorm over Bock, or 20 miles northwest of Cambridge, moving east at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Ogilvie around 540 AM CDT. Mora around 550 AM CDT. Other locations in the path of this storm include Brunswick and Grasston. This includes U.S. Highway 169 between mile markers 184 and 192. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4565 9364 4583 9365 4588 9314 4562 9314 TIME...MOT...LOC 1031Z 268DEG 31KT 4575 9354 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH NDC
Special weather statement, Jul 27, 6:09 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
609 AM CDT Thu Jul 27 2023
MNZ052-053-WIZ014-271145-
Isanti MN-Chisago MN-Polk WI-
609 AM CDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of northern Chisago,
northeastern Isanti and northwestern Polk Counties through 645 AM
CDT...
At 608 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Cambridge, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
North Branch around 625 AM CDT.
This includes Interstate 35 between mile markers 145 and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4560 9272 4542 9290 4560 9327 4572 9315
TIME...MOT...LOC 1108Z 289DEG 33KT 4564 9315
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DyeThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:31 AM CDT | Special Weather Statement | MPX | Isanti | 29 min |
| Jul 27, 6:09 AM CDT | Special Weather Statement | MPX | Chisago | 36 min |
| Jul 27, 6:57 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 33 min |
| Jul 27, 9:04 AM CDT | Heat Advisory | MPX | Watonwan | 3 hr |
| Jul 27, 2:41 PM CDT | Special Weather Statement | MPX | Mille Lacs | 49 min |
| Jul 27, 2:49 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 41 min |
| Jul 27, 3:33 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 42 min |
| Jul 27, 3:48 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 28 min |
| Jul 27, 3:57 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 33 min |
| Jul 27, 4:13 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 47 min |
| Jul 27, 4:29 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec | 46 min |
| Jul 27, 4:52 PM CDT | Special Weather Statement | MPX | Brown | 38 min |
| Jul 27, 5:05 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 25 min |
| Jul 27, 5:25 PM CDT | Special Weather Statement | MPX | Renville | 35 min |
| Jul 27, 5:54 PM CDT | Special Weather Statement | MPX | Kanabec | 66 min |
| Jul 27, 6:05 PM CDT | Special Weather Statement | MPX | Renville | 25 min |
| Jul 27, 6:35 PM CDT | Special Weather Statement | MPX | McLeod | 40 min |
| Jul 27, 6:36 PM CDT | Special Weather Statement | MPX | Renville | 39 min |
| Jul 27, 6:39 PM CDT | Flash Flood Warning | MPX | Kanabec | 4 hr |
| Jul 27, 6:42 PM CDT | Severe Thunderstorm Warning | MPX | Renville | 48 min |
| Jul 27, 4:55 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 37 min |
| Jul 27, 5:30 PM CDT | Severe Thunderstorm Warning | MPX | Rusk | 45 min |
| Jul 27, 6:15 PM CDT | Special Weather Statement | MPX | Polk | 30 min |
| Jul 27, 6:16 PM CDT | Special Weather Statement | MPX | Rusk | 44 min |
| Jul 27, 6:32 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Rusk | 16 min |
| Jul 27, 6:38 PM CDT | Special Weather Statement | MPX | Barron | 37 min |
| Jul 27, 6:55 PM CDT | Special Weather Statement | MPX | Polk | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.